Minnesota, 2010

Hail in Minnesota, July 10, 2010

July 10, 2010 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail in Lincoln and Lyon Counties of southwest Minnesota during the evening of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Lincoln and Lyon Counties of southwest Minnesota during the evening of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 3:15 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SAT JUL 10 2010

.DISCUSSION...
CWA CURRENTLY IN WAKE OF WAVE WHICH HAS PUSHED OFF E THRU MN...
AND AHEAD OF NEXT UPSTREAM WAVE PUSHING OUT OF WY INTO SWRN SD.
INCREASE IN LLJ AHEAD OF SECOND WAVE HAS BROUGHT SOME HEALTHY BL
DWPTS NWRD...BUT ALSO NOW HAVE DRYLINE JUST W OF THE CWA WITH 68
DWPT AT K9V9...AND DOWN TO 53 AT KICR. A COUPLE CELLS RECENTLY
DEVELOPED IN SCNTRL SD ALG BOTH WIND SHIFT SE OF KPIR...AND ALG
THE DRYLINE IN TRIPP/LYMAN CNTY BORDER AREA. SVR THREAT FOR THE
OVERNIGHT IS THE PRIMARY FOCUS.

STILL HAVE PRESENCE OF STRONG ELEVATED MIXED LAYER ACRS THE AREA
THIS AFTN...BUT ACTIVITY HAS BEEN SHUT DOWN BY THE WK SUBSIDENCE
IN WAKE OF EARLIER WAVE. HOWEVER...WITH PRESENCE OF DEEPER MOISTURE
STREAMING THRU CWA...HAVE DESTABILIZED WITH ML CAPE OF 2000-3000
J/KG...AND CAP LACKING NORMAL STOUTNESS. THEREFORE...EXPECT THAT WL
ONLY TAKE A BETTER FAVOR TOWARD LIFT FORCING TO GET CONVECTION GOING
NEAR EXISTING BOUNDARIES. EFFECTIVE SHEAR SUGGESTS THAT ROTATING
STORMS WL BE PROBABLE...BUT MIXING TO THE W WL CREATE SITUATION OF
HIGHER LCL TO START WITH FOR THIS EVENING FOR THE WRN STORMS. BETTER
TOR PARAMETERS ARE DEFINITELY TO THE EAST OF THE EXISTING WATCH...
BUT EVEN THOSE WL TAKE A HIT WITH WKNG WINDS THIS EVENING BY THE
TIME CONVECTION WORKS THAT FAR EWRD.  WITH SUPERCELLULAR STRUCTURES
LATE AFTN/EARLY EVNG...FORWARD MOTION SLOWS TO A CRAWL...7-11 KTS
BASED ON EXPECTED WIND STRUCTURE. THESE STORMS COULD POTENTIALLY
TAKE ON HP CHARACTERISTICS AT THIS POINT... PRODUCING VERY LARGE
HAIL AND DAMAGING WIND GUSTS. AS STORMS BUILD EWRD LATER IN THE
EVENING AND OVERNIGHT...WOULD EXPECT TRANSITION TO MULTICELL
STRUCTURES...FEATURING SHORT BOWING SEGMENTS...AND SOMEWHAT LARGER
HAIL AND DAMAGING WIND THREAT TOWARD I29 CORRIDOR...THEN MOSTLY JUST
DAMAGING WINDS ACRS NW IA. /CHAPMAN

EXPCD MCS PULLS ESEWD THRU NWRN IA EARLY IN THE MRNG FLWD BY SOME
ACCAS LEFTOVERS REST OF SE CWA IN THE MRNG. CDFNT GRADUALLY MOVES
SEWD OVER CWA DURG DAY...BUT MOST DYNAMICS AND INSTABILITY ASSCD
WITH EARLY MRNG MCS. HOWEVER...WILL KEEP POPS IN THE AFTN SERN HLF
CWA WITH BOUNDARY MOVG THRU AND ENUF DESTABILIZATION. IF THERE ARE
ANY SVR TSTMS...IT WILL PROBABLY BE SE OF LN FM MJQ TO SUX WITH FNT
PER SPC. SYSTEM PULLS OUT BY SUN EVE...BUT NOW MODELS PRETTY GUNGHO
WITH RETURN LWR TO MID LVL FLOW ASSCD WITH NEW SHORT WAVE PUNCHING
EAST. WILL EXPAND POPS NWD OVER SRN CWA TO VCNTY I90 LATER SUN NGT
THRU MON WITH THIS WAVE...BUT GFS OVERDONE WITH BULLEYE QPF COMPARED
TO OTHER MODELS WHICH ARE MUCH WEAKER AND FURTHER SOUTH. SUN THRU
MON WILL BE RELATIVELY COOLER WITH CLOUDS AND SOME RAIN COOLED AIR
EXPCD...BUT LOW LVL MOISTURE SHOULD LINGER WITH HIGHER DEWPOINTS
THAN PREV FCST. NEXT DECENT CHC TSTMS WILL START NORTH OF I90 LATER
TUES NGT AHEAD OF NEXT BIG SHORT WAVE IN NRN PLAINS...THEN DVLP SEWD
THRU ERN HLF CWA WED...LINGERING IN FAR SERN CWA WED EVE NEAR CDFNT.
SLY FLOW SHOULD BRING BACK VERY WARM AND HUMID AIR INTO CWA ON
TUES...SHIFTING SE OF AREA LATE WED WITH FNT. THU INTO FRI SHOULD BE
NICE DAYS...PLEASANT ON THU AND WARMING UP AGAIN FRI WITH RETURN SLY
FLOW. PUT IN SLGT CHC TSTMS SWRN CWA FRI AFTN AND SRN AND ERN CWA
FRI NGT WITH EXPCD MID LVL WAVE. /RYRHOLM

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS LATE AFTN WL BECOME GRADUALLY INTERSPERSED
WITH CONVECTIVE REDUCTION TO MVFR CIGS/IFR-MVFR VSBYS. CONVECTION
SHUD BE SCT AS IT PUSHES INTO KHON AREA EARLY EVNG...AND TOWARD/AFT
MIDNIGHT FOR KFSD/KSUX AREAS. STORMS ESPLY THRU THE JAMES VALLEY AND
WWRD THIS EVENING WL BE CAPABLE OF VERY LARGE HAIL.  /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 10, 10:54 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT SAT JUL 10 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1154 AM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ACROSS CENTRAL SOUTH DAKOTA AND THEN SPREAD SOUTHEAST
ACROSS THE AREA DURING THE NIGHT. THE STORMS THAT DEVELOP WEST OF
INTERSTATE 29 WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL TO
GOLF BALL SIZE AND DAMAGING WINDS TO AROUND 65 MPH...WITH AN
ISOLATED TORNADO POSSIBLE MAINLY THROUGH THE MID JAMES VALLEY
AREAS THROUGH AROUND SUNSET. A FEW STORMS LATE AFTERNOON INTO
EARLY EVENING COULD BE VERY SLOW MOVING...AND CAPABLE OF VERY
LARGE HAIL TO TENNIS BALL SIZE...AS WELL AS LOCALLY VERY HEAVY
RAINFALL. DAMAGING WINDS WILL BE THE MAIN THREAT EAST OF
INTERSTATE 29 LATER TONIGHT.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE
FUTURE...AND THE BIG SIOUX RIVER AT BRUCE WILL ALSO BE IN FLOOD
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA SUNDAY
MORNING...WITH ADDITIONAL REDEVELOPMENT EAST OF INTERSTATE 29
SUNDAY AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
NORTHWEST IOWA BY EARLY AFTERNOON.

THERE WILL BE ANOTHER THREAT FOR THUNDERSTORMS ON WEDNESDAY INTO
WEDNESDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT IN LOWER BRULE
AREAS...AFTER 7 PM IN THE JAMES VALLEY...AND BY LATE EVENING
THROUGH THE INTERSTATE 29 CORRIDOR AND EASTWARD.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 10, 6:33 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 S WHITE LAKE          43.68N 98.71W
07/10/2010  E1.50 INCH       AURORA             SD   PUBLIC

&&

JCHAPMAN
Local storm report, Jul 10, 6:35 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 W WHITE LAKE          43.73N 98.75W
07/10/2010  E0.88 INCH       AURORA             SD   PUBLIC

&&

JCHAPMAN
Local storm report, Jul 10, 6:42 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             WHITE LAKE              43.73N 98.71W
07/10/2010  M2.00 INCH       AURORA             SD   CO-OP OBSERVER

0714 PM     HAIL             3 S WHITE LAKE          43.69N 98.71W
07/10/2010  M1.75 INCH       AURORA             SD   CO-OP OBSERVER

&&

JCHAPMAN
Local storm report, Jul 10, 6:50 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     7 WSW MITCHELL          43.69N 98.16W
07/10/2010  E65.00 MPH       DAVISON            SD   TRAINED SPOTTER

0740 PM     HAIL             7 WSW MITCHELL          43.69N 98.16W
07/10/2010  E1.25 INCH       DAVISON            SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jul 10, 7:11 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     7 S MITCHELL            43.63N 98.05W
07/10/2010  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

0808 PM     TSTM WND DMG     7 S MITCHELL            43.63N 98.05W
07/10/2010                   DAVISON            SD   TRAINED SPOTTER

            BRANCHES DOWN

&&

JCHAPMAN
Local storm report, Jul 10, 7:31 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             PLATTE                  43.39N 98.84W
07/10/2010  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            45 TO 50 MPH WINDS ACCOMPANIED THE HAIL

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lincoln

When
July 10, 8:14 PM CST
Where
Lincoln County, 6.93 mi S of Hendricks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.410, -96.430

Hail, Lincoln

When
July 10, 8:52 PM CST
Where
Lincoln County, 7.89 mi ENE of Ivanhoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.510, -96.100

Hail, Lyon

When
July 10, 9:15 PM CST
Where
Lyon County, 2.82 mi ENE of Green Vly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.550, -95.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249813, 249816, 249817.